Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Noticed skin feeling stingy and increased heart beat. Feeling nausea, light headed and constipated. Guidance

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6706 Questions
Question
I am currently visiting Africa and I am scared about my health. I was given immunizations (Typhoid, Yellow Fever, and Hep A - 1 week before I left for Kenya) and was put on Malaria pills because I was traveling to the Maasi XXXXXXX My health was fine/normal for the first 2-3 days, then I started taking the pills (regimen: 2 days before, 3 days during, 7 days after the safari). I felt fine after I started the regime but after 2 days I started noticing my skin feeling "stingy", I started losing weight, my heartbeat started to increase, headache set in, and I began to feel nauseated and seriously lightheaded/dizzy after I ate. Now, after another 5 days, I am completely constipated and feel like my food will not go down past my rib cage (sitting in my stomach - not digesting) and I am around 4-5 pounds lighter (1 clothes size). Summarily, it has been over 7 days and I have not gone to the bathroom and I feel nauseous and light-headed for most of the day… heart is rapidly beating with headache.

I am worried about my health as I am traveling alone and want to know that I am ok. Is the Malarone causing this problem? Are the immunizations causing me to feel sick? Should I go off the Rx for malaria or is that risky? Is this something unrelated to the pills? Should I try laxatives? Am I ever going to feel normal and go to the restroom normal again, if it is related to the immunizations/pills or is there permanent side effects? Is this an organ issue now… like are my bowels/other organs not working anymore? Should I be taking so much migraine medicine for my headache (6 a day).

I am currently drinking a ton of water and green tea, and eating watermelon and fiber cereal... for the last 3 days with no response.

I am typically in VERY good health.... not overweight, athletic, world-traveler, not on any prescriptive meds, no diseases/health problems that I know of... In fact I have never had constipation for over 2 days, let alone 7+. I am currently a 34 yr old professional that is 125 lbs and 5'9. I have two more weeks in Africa and want to know if I should continue my journey.

Thank you for any insight you are willing to provide...
Posted Mon, 3 Jun 2013 in Medicines and Side Effects
 
 
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello,
Thanks for the query.
These are typically the side effects of using MALARONE.
Since you are typical side effects of MALARONE,you should stop taking it,consult a doctor for taking care of your nausea,dehydration and severe headache.
You may be needing intravenous fluids.
Since you have to stay there for 2 weeks more,you won't be able to tolerate it further.
It is better if alternate medicine like DOXYCYCLINE is started.
Better to go to the hospital there.
I hope it helps however you may revert to me for any further query.
best of luck
Thanks
Above answer was peer-reviewed by
 
Follow-up: Noticed skin feeling stingy and increased heart beat. Feeling nausea, light headed and constipated. Guidance 55 minutes later
What about my inquiry regarding constipation and heart palpitations?

[CUT AND PASTED FROM ABOVE]: Now, after another 5 days, I am completely constipated and feel like my food will not go down past my rib cage (sitting in my stomach - not digesting). Summarily, it has been over 7 days and I have not gone to the bathroom and I feel nauseous and light-headed for most of the day… heart is rapidly beating...

Are we sure the Malarone is causing this problem OR are the immunizations causing me to feel sick instead of the Malarone? Should I go off the Rx for malaria or is that risky? Should I try laxatives? Am I ever going to feel normal and go to the restroom normal again, if it is related to the immunizations/pills or is there permanent side effects? Is this an organ issue now… like are my bowels/other organs not working anymore? Could this be something other than the malaria pills?

If I do go off of the Malaria pills... will I be at a greater exposure for Malaria...even though I took the pills for 7 days?
 
 
Answered by Dr. Pavan Kumar Gupta 3 hours later
Hello,
I understand your problem and would answer you in detail.
These effects are entirely due to the consumption of MALARONE.
Side effects of MALARONE include
Severe nausea,loss of appetite,mouth ulcers,dyspepsia and severe gastritis.
MALARONE can also cause mild hepatitis which can also cause loss of appetite and dark urine etc.
Headache,back pain and dizziness are other side effects.
Due to gastritis,you are unable to eat and food is not going down your stomach.
Palpitations are due to dehydration and constipation is due to no food in your gut for past one week.
There is no organ damage in you.
Take some proton pump inhibitor like PANTOPROZOLE 40 mg once a day on empty stomach.
You must stop taking MALARONE.
Instead of MALARONE,you can take DOXYCYCLINE once a day,because other medicine which can be taken is MEFLOQUINE,but since it has to be started 2 weeks before the travel so obviously it can't be taken.
Since TANZANIA is having chloroquine resistant malaria,the only prophylactic medicines approved for this region are
MALARONE
DOXYCYCLINE and
MEFLOQUINE.
Doxycycline is basically started two days before the travel,so you would be definitely exposed to malaria risk for few days but you can take extra precaution by wearing long sleeves,using mosquito repellants,mosquito net,sprays etc.
You can take some laxative but improve your hydration and if you are finding it difficult to consume by mouth,you should take I/V fluids for a day or two.
However the best would be to go to ER and get your blood checked up for liver function tests and I /V fluids.

In case there is any other query I would be very happy to help you out.
I really feel very  bad about your problems.
Best of luck
Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor